Alert archive / Illinois / Tornado Warnings in 2009

Tornado Warning 25, NWS Lincoln, IL

June 21, 2009Moultrie County, Shelby County, Illinois

NWS Lincoln, IL issued this tornado warning at Jun 21, 2009, 3:03 PM CDT for Moultrie County, Shelby County, Illinois. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2009, 3:03 PM CDT (20:03 UTC)
Expired
Jun 21, 2009, 3:30 PM CDT
In force
27 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Moultrie County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 74 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:30 PM CDTFUNNEL CLOUD2 E Findlay, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KILX 212003
TORILX
ILC139-173-212030-
/O.NEW.KILX.TO.W.0025.090621T2003Z-090621T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT SUN JUN 21 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN MOULTRIE COUNTY IN CENTRAL ILLINOIS...
  NORTHERN SHELBY COUNTY IN CENTRAL ILLINOIS...

* UNTIL 330 PM CDT.

* AT 301 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR MOWEAQUA...OR 16 MILES SOUTH OF DECATUR...
  AND MOVING EAST-SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FINDLAY...

OTHER LOCATIONS IN THE WARNING INCLUDE...MOWEAQUA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED...IT MEANS THAT STRONG ROTATION HAS
BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...
OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE
BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER
UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 3964 8874 3949 8871 3959 8902 3965 8902
TIME...MOT...LOC 2003Z 289DEG 13KT 3963 8898

$$

CHURCHILL
1 follow-up statement
000 
WWUS53 KILX 212013
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CDT SUN JUN 21 2009

ILC139-173-212030-
/O.CON.KILX.TO.W.0025.000000T0000Z-090621T2030Z/
SHELBY IL-MOULTRIE IL-
313 PM CDT SUN JUN 21 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR WESTERN
MOULTRIE AND NORTHERN SHELBY COUNTIES...

AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A TORNADO. THIS TORNADO WAS LOCATED 10 MILES NORTHWEST OF
FINDLAY...OR 15 MILES NORTH OF SHELBYVILLE...MOVING EAST AT 15 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...FINDLAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 3957 8893 3964 8891 3964 8874 3949 8871
TIME...MOT...LOC 2013Z 289DEG 13KT 3960 8890

$$

CHURCHILL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 21, 1:14 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 21, 1:14 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
114 PM CDT SUN JUN 21 2009

.DISCUSSION...
ISSUED 1038 AM CDT SUN JUN 21 2009
UPPER LEVEL RIDGE OVER THE MIDWEST...BUT PLENTY OF CLOUDS AND SCT
SHOWER ACTIVITY MOVING THRU...AS A SFC LOW TO THE WEST LIFTS NORTH
AND EAST. ANOTHER MASS OF SHOWERS WITH ISO TS IS MOVING INTO THE
NRN TWO THIRDS OF THE FA THIS MORNING. WILL BUMP POP GRIDS
ACCORDINGLY. AND THOUGH MOST PLACES ARE WARMING SLOWER THAN THE
CURRENT GRID TRENDS...TEMPS ARE REBOUNDING JUST THE SAME...EVEN
WITH RAIN SHOWERS MOVING THROUGH. AS A RESULT...WILL NOT BE
DROPPING THE MAX TEMPS...JUST REFRESHING THE HOURLYS. UPDATE OUT
MOMENTARILY.

&&

.AVIATION...
ISSUED 109 PM CDT SUN JUN 21 2009
SHOWERS CONTINUE OVER THE FA...ESP FOR NRN TERMINALS. CIGS MOSTLY
ABOVE 5K FT...WITH EXCEPTIONS UNDER THE SHOWERS...DROPPING AS LOW
AS 1800 FT. MAINLY VFR THROUGH THE FORECAST...BUT SCT TS THROUGH
THE AFTERNOON. COVERAGE OF THUNDER ONCE THIS NEXT LINE OF SHOWERS
MOVES THROUGH BY 22Z WILL BE VERY THIN...AND LITTLE MORE THAN VCTS
IN TAF FOR NOW. KEEPING VCSH AFTER 06Z FOR HINTS OF ANOTHER WAVE
MOVING OVER THE UPPER RIDGE. MODELS DOING A RATHER POOR JOB OF
SOLVING THE PROBLEM...AND CANNOT RULE OUT THE CHANCE. THREAT OF
REDUCED VSBYS WILL BE LOCAL WITH OVERNIGHT SHOWERS ENHANCING LLVL
MOISTURE.

HJS
&&

.PREV DISCUSSION...
ISSUED 255 AM CDT SUN JUN 21 2009

SHORT-TERM CONCERNS WILL REVOLVE AROUND DECAYING MCS ACROSS
NORTHERN MISSOURI/SOUTHERN IOWA AND HOW IT WILL AFFECT THE KILX
CWA THIS MORNING. AFTER THAT...THE MAIN WEATHER STORY WILL BE THE
HEAT AND HUMIDITY FOR THE REMAINDER OF THE WEEK.

07Z SURFACE CHART SHOWS STATIONARY FRONTAL BOUNDARY EXTENDING FROM
NORTHERN MISSOURI INTO THE OHIO RIVER VALLEY. CONVECTION FIRED
ALONG/NORTH OF THIS BOUNDARY EARLIER AND HAS NOW DROPPED INTO
SOUTHERN KENTUCKY. MEANWHILE...NEW MCS HAS FORMED ALONG FRONT
ACROSS NORTHERN MISSOURI/SOUTHERN IOWA...AIDED BY 40KT 850MB JET
STREAK. ALOFT...RIDGE AXIS EXTENDS FROM THE GULF COAST NORTHWARD
INTO THE UPPER MIDWEST. WEAK WAVE RIPPLING UP THE BACK-SIDE OF THE
RIDGE IS PROVIDING LIFT FOR THE CURRENT MCS.

SHORT TERM...TODAY THROUGH TUESDAY

CONVECTION CURRENTLY ACROSS MISSOURI/IOWA WILL CONTINUE TO WEAKEN
AS IT SHIFTS AWAY FROM ITS ENERGY SOURCE AND ENCOUNTERS A DRIER
MID-LEVEL AIRMASS FURTHER EAST THIS MORNING. BASED ON PREVAILING
FLOW...REMNANTS OF MCS WILL LIKELY SPILL INTO THE W/NW KILX CWA
AFTER 12Z. MODELS NOT HANDLING SYSTEM PARTICULARLY WELL...HOWEVER
BOTH NAM-WRF AND RUC SUGGEST DYING PRECIP MOVING INTO THE
ILLINOIS RIVER VALLEY. FURTHER EAST AND SOUTH...CONDITIONS WILL
LIKELY REMAIN DRY UNTIL THIS AFTERNOON WHEN WIDELY SCATTERED
STORMS WILL FIRE ALONG WARM FRONT LIFTING SLOWLY NORTHWARD INTO
THE AREA. COPIOUS AMOUNTS OF MOISTURE IN THE ATMOSPHERE AND WEAK
UPPER-LEVEL WINDS WILL LEAD TO SLOW-MOVING EFFICIENT
RAIN-MAKERS...MAKING LOCALLY HEAVY RAINFALL THE MAIN THREAT FROM
ANY STORMS TODAY. WILL HIGHLIGHT THE NORTHWEST CWA WITH HIGH
CHANCE POPS...TAPERING TO ONLY SLIGHT CHANCE ALONG AND SOUTH OF
I-70. FRONT WILL LIFT FURTHER NORTH TONIGHT...BUT WILL REMAIN
CLOSE ENOUGH TO WARRANT A LOW POP. MODEL CONSENSUS CONTINUES TO
POINT AT AREAS ALONG AND NORTH OF I-74 AS THE PRIMARY LOCATION FOR
CONVECTION...SO WILL GO WITH 30 POPS THERE AND 20S FURTHER SOUTH
AND WEST.

RAIN CHANCES ON MONDAY CONTINUE TO BE A QUESTION...AS OLD FRONTAL
BOUNDARY ESSENTIALLY WASHES OUT AND UPPER HEIGHTS SLOWLY RISE. WITH
RESIDUAL OUTFLOW BOUNDARIES LEFT BEHIND FROM CONVECTION LATER
TODAY AND A WEAKLY CAPPED ATMOSPHERE IN PLACE...THINK ISOLATED
SHOWERS/STORMS WILL FIRE ON MONDAY. NAM-WRF/GFS HINT AT THIS...SO
WILL INCLUDE A 20 POP ACROSS THE BOARD. TEMPS WILL BE A FEW
DEGREES WARMER THAN TODAY...THANKS TO A S/SW FLOW AND A GOOD DEAL
OF SUNSHINE. HIGHS WILL REACH THE LOWER TO MIDDLE 90S...WITH HEAT
INDICES POSSIBLY EXCEEDING 100 DEGREES FOR A TIME MONDAY AFTERNOON.
ANOTHER HOT AND HUMID DAY WILL BE IN STORE ON TUESDAY...WITH TEMPS
WELL INTO THE 90S. WILL HAVE TO MONITOR...AS HEAT ADVISORIES MAY
BE NEEDED ACROSS THE AREA FOR BOTH MONDAY AND TUESDAY.

LONG TERM...WEDNESDAY THROUGH SATURDAY

MAIN CONCERN IN THE EXTENDED CONTINUES TO BE APPROACH OF WEAK
FRONTAL BOUNDARY LATER THIS WEEK. MEDIUM RANGE MODELS HAVE NOT YET
SETTLED ON THE STRENGTH OF THE NORTHERN STREAM WAVE EXPECTED TO
FLATTEN THE EASTERN CONUS RIDGE...THUS HAVE NOT COME INTO
AGREEMENT CONCERNING EXACT TIMING AND SOUTHWARD PROGRESS OF
ASSOCIATED COLD FRONT. 00Z 21 JUN GFS IS CONSISTENT WITH ITS
PREVIOUS RUNS AND BRINGS BOUNDARY INTO CENTRAL ILLINOIS ON
THURSDAY. MEANWHILE...LATEST ECMWF IS BEGINNING TO COME INTO LINE
WITH THE GFS...SO WILL LEAN TOWARD THE GFS SOLUTION WITH THIS
FORECAST PACKAGE. STILL NOT CONVINCED UPPER RIDGE WILL GET
SUPPRESSED SUFFICIENTLY TO DRIVE FRONT COMPLETELY THROUGH THE
AREA...BUT WITH MODELS BEGINNING TO CONVERGE...HAVE DECIDED TO
INCLUDE SLIGHT CHANCE POPS ACROSS THE NORTHERN TWO-THIRDS OF THE
CWA AND A 30 POP ACROSS THE FAR NORTH ON THURSDAY.

BARNES

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 21, 11:08 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1108 AM CDT SUN JUN 21 2009

ILZ027>031-036-037-040-041-047>050-221100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
1108 AM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS IN WEST CENTRAL ILLINOIS
TODAY AND TONIGHT...MAINLY NORTHWEST OF INTERSTATE 55. SOME STORMS
MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN IN PORTIONS OF
CENTRAL ILLINOIS ON THURSDAY...BUT THOSE STORMS ARE NOT EXPECTED
TO REACH SEVERE LEVELS.

MINOR FLOODING WILL CONTINUE ON THE ILLINOIS RIVER...FROM HAVANA
AND POINTS DOWNSTREAM...THROUGH THE NEXT WEEK. THE SPOON RIVER AT
LONDON MILLS WILL BE ABOVE FLOOD STAGE THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 9 PM TODAY.

ILZ038-042>046-053-055-057-221100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-MCLEAN-PIATT-
VERMILION-
1108 AM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EAST
CENTRAL ILLINOIS THROUGH TONIGHT...ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY...BUT THEY ARE
NOT EXPECTED TO REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ051-052-054-056-061>063-066>068-071>073-221100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
LAWRENCE-MOULTRIE-RICHLAND-SANGAMON-SHELBY-
1108 AM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS EAST CENTRAL AND
SOUTHEAST ILLINOIS THROUGH TONIGHT...ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:45 PM CDTSpecial Weather StatementILXCrawford, Jasper, Lawrence, Richland60 min
Jun 21, 3:31 PM CDTTornado WarningILXMoultrie, Shelby44 min
Jun 21, 4:08 PM CDTTornado WarningILXCumberland52 min
Jun 21, 4:43 PM CDTTornado WarningILXJasper27 min
Jun 21, 5:26 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper49 min
Jun 21, 5:36 PM CDTFlash Flood WarningILXJasper4 hr
Jun 21, 5:44 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland46 min
Jun 21, 6:20 PM CDTSevere Thunderstorm WarningILXLawrence, Richland40 min

Nearby

Tornado Warnings in Illinois, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.